Common Antibiotic Tied To Rare, Fatal Heart Effect

Published: Sep 09, 2004

Erythromycin, a commonly prescribed antibiotic, can cause a potentially fatal heart rhythm abnormality, according to new research. And the risk of this complication is even higher if erythromycin is used in combination with other medications, such as some antidepressant, antifungal and heart medications, the study found. Researchers reporting in the Sept. 9 issue of the New England Journal of Medicine found that people taking erythromycin had double the risk of dying from sudden cardiac death than people who weren't taking any of the medications in the study. They also found a fivefold increase in the risk of sudden cardiac death for people who were taking erythromycin and medications that inhibit CYP3A, a substance in the body that helps metabolize erythromycin. Some common CYP3A inhibitors are oral antifungal agents, antidepressants, and heart drugs known as calcium-channel blockers.

Back to news